Oklahoma, 2013

Damaging Winds in Oklahoma, October 30, 2013

October 30, 2013 · NWS OUN · 2 events in 1 county or zone

A longwave trough was in place over the Rockies, with strong southwesterly flow aloft. Meanwhile, warm and moist air existed to the east of a dryline in the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A longwave trough was in place over the Rockies, with strong southwesterly flow aloft. Meanwhile, warm and moist air existed to the east of a dryline in the Texas Panhandle. A broken line of strong thunderstorms developed along the dryline and then pushed eastward across western Oklahoma during the evening of the 30th. Severe wind gusts were recorded in Altus as the line passed through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 30, 5:52 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Oct 30, 5:52 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT WED OCT 30 2013

.AVIATION...
STORMS HAVE STRUGGLED TO DEVELOP OR STRENGTHEN. BETTER CHANCES
FOR DEVELOP SHOULD ARRIVE LATER THIS EVENING AND OVERNIGHT AS
BETTER LIFT ARRIVES. MEANWHILE...IFR CEILINGS TO NEAR MFVR
CEILINGS WILL PREVAIL ACROSS CENTRAL OKLAOMA WITH MVFR CEILINGS
DEVELOPING ELSEWHERE.

A COLD FRONT WILL BRING A STRONG WIND SHIFT ON WEDNESDAY
WITH VFR CEILINGS. RECENT HRRR RUN IS FASTER WITH PUSHING
THE COLD FRONT SOUTHWARD THIS EVENING AS THIS IS PREFERRED.

&&

.PREV DISCUSSION... /ISSUED 406 PM CDT WED OCT 30 2013/

DISCUSSION...
WIDELY SCATTERED SHOWERS CONTINUE ACROSS PORTIONS OF EASTERN AND
SOUTHERN OK...WITH AN INITIAL SHORTWAVE TROUGH EXITING THE
REGION. A FEW STRONGER STORMS HAVE MANAGED TO DEVELOP ALONG THE
FRONT IN KS...BUT HAVE STRUGGLED TO MAINTAIN THEIR INTENSITY WITH
LITTLE MLCAPE IN PLAY. HIGHER INSTABILITY IS PRESENT NEAR THE
PREFRONTAL TROUGH/DRYLINE ACROSS SW OK AND W N TX. EXPECT SOME
DEVELOPMENT NEAR THERE AS ANOTHER WEAK MID LEVEL SHORTWAVE TROUGH
(SIGNS OF LIFT NOW EVIDENT ACROSS WESTERN N TX) WITHIN SW FLOW
MOVES OVERHEAD COMBINING WITH SOME ENHANCED SURFACE CONFLUENCE.
SOME HAIL MAY ACCOMPANY THE STRONGER STORMS...BUT POOR MID LEVEL
LAPSE RATES AND MARGINAL INSTABILITY MAY KEEP AT OR JUST BELOW
SEVERE LIMITS. LATER TONIGHT RAPID HEIGHT FALLS WILL OVERSPREAD
THE REGION WITH THE APPROACH OF THE UPPER TROUGH LIKELY RESULTING
IN MORE DEVELOPMENT PARTICULARLY ACROSS CENTRAL AND NORTHERN OK.
HEAVY RAINFALL ALSO APPEARS LIKELY OVER EXTREME SE OK. THE FRONT
AND MID LEVEL TROUGH AXIS BOTH APPEAR TO HAVE SLOWED SO WILL
LINGER AT LEAST SCHC POPS ACROSS THE EASTERN HALF OF THE FA...AND
SOME CHC POPS ACROSS THE NORTH ASSOCIATED WITH THE DPVA AS THE LOW
MOVES OVER THIS REGION.

THE 700MB TROUGH AXIS WILL FINALLY PASS OVER THE I35 CORRIDOR JUST
BEFORE LUNCHTIME AND RAPID CLEARING WILL FOLLOW. WINDS WILL
INITIALLY INCREASE BEHIND THE FRONT WITH MIXING...BUT DECOUPLE
QUICKLY WITH SUNSET. LOWS WILL DROP MAINLY BACK INTO THE 40S
FRIDAY. THE ANOTHER SHORTWAVE TROUGH WILL DIG SOUTHWARD FRIDAY
MORNING TRAVERSING THE LEE OF THE ROCKIES AND SWINGING ANOTHER MID
TO UPPER TROUGH AXIS ACROSS THE SOUTHERN PLAINS AND MIDWEST. A
COLDER AIRMASS WILL ACCOMPANY THIS TROUGH WITH A ~1025 HIGH IN
PLACE OVER THE LEE OF THE ROCKIES BY SAT MORNING. THIS WILL DROP
TEMPS BACK INTO THE LOW 40S AND UPPER 30S WITH SOME FREEZING
POSSIBLE CLOSER TO THE CENTER OF THE HIGH OVER NW OK. THESE COLDER
THAN NORMAL TEMPS WILL STICK AROUND UNTIL EARLY NEXT WEEK WHEN
RETURN FLOW ESTABLISHES ITSELF AHEAD OF A DIGGING MID TO UPPER
TROUGH OVER THE ROCKIES. RAIN CHANCES WILL RETURN INTO THE
EXTENDED AS MOISTURE INCREASES AHEAD OF THIS FEATURE. THE HIGHEST
CHANCES APPEAR TO BE TUESDAY WHEN A STRONG COLD FRONT IMPACTS THE
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  67  45  71 /  70  20   0   0
HOBART OK         62  69  45  70 /  50  10   0   0
WICHITA FALLS TX  66  72  46  75 /  40  10   0   0
GAGE OK           48  66  38  67 /  40  10   0   0
PONCA CITY OK     64  65  41  67 /  80  40   0   0
DURANT OK         71  75  50  76 /  80  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Oct 30, 3:39 PM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT WED OCT 30 2013

OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
439 PM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND
CENTRAL OKLAHOMA.

DISCUSSION...
A MID-LEVEL DISTURBANCE MOVING EASTWARD OFF THE SOUTHERN ROCKIES
WILL ADVANCE A SURFACE FRONT ACROSS THE SOUTHERN PLAINS THIS EVENING
AND OVERNIGHT. UNSEASONABLY MOIST AIR AND BREAKS IN THE CLOUD COVER
ACROSS WESTERN OKLAHOMA THIS AFTERNOON HAS RESULTED IN SLOWLY
INCREASING INSTABILITY THIS AFTERNOON. EXPECT STORMS TO DEVELOP EARLY
THIS EVENING ALONG THE FRONT AS IT CONTINUES TO ADVANCE INTO WESTERN
OKLAHOMA. STRONG SHEAR WILL SUPPORT SUSTAINED UPDRAFTS AND THE
DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS. STORMS ARE EXPECTED TO
SPREAD EASTWARD AS THE FRONT PUSHES ACROSS THE SOUTHERN PLAINS. STORMS
WILL LIKELY BE ON GOING NEAR SUNRISE...ACROSS EASTERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY OCT 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IS STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL TONIGHT IN SOUTHEASTERN OKLAHOMA MAY PRODUCE MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
BY SUNRISE THURSDAY THE MAIN AREA OF SHOWERS AND THUNDERSTORMS WILL BE
IN THE SOUTHEASTERN HALF OF OKLAHOMA AHEAD OF THE COLD FRONT. THE
SEVERE THREAT IS EXPECTED TO BE EAST OF OKLAHOMA BY THIS TIME.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL ACROSS SOUTHEASTERN OKLAHOMA MAY RESULT IN MINOR FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL ISSUED AROUND 5 AM
THURSDAY OCTOBER 31.

KURTZ

In the hours before

Special weather statement, Oct 30, 6:36 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT WED OCT 30 2013

OKZ007-012-310100-
GRANT OK-GARFIELD OK-
736 PM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND GARFIELD
COUNTIES UNTIL 800 PM CDT...

AT 733 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARRIER...
MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED
5 MILES EAST OF DRUMMOND.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3684 9782 3642 9752 3622 9803 3651 9811
TIME...MOT...LOC 0033Z 223DEG 30KT 3650 9800

30
Special weather statement, Oct 30, 7:06 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT WED OCT 30 2013

OKZ007-008-012-013-310130-
GRANT OK-GARFIELD OK-KAY OK-NOBLE OK-
806 PM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...GARFIELD...
WESTERN KAY AND NORTHWESTERN NOBLE COUNTIES UNTIL 830 PM CDT...

AT 805 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
DEER CREEK TO 4 MILES SOUTHWEST OF LAMONT TO 3 MILES SOUTHWEST OF
BRECKENRIDGE...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3699 9707 3692 9711 3643 9733 3628 9786
      3662 9775 3696 9750
TIME...MOT...LOC 0105Z 235DEG 39KT 3682 9752 3666 9763 3639 9777

30
Special weather statement, Oct 30, 9:48 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1048 PM CDT WED OCT 30 2013

OKZ036-TXZ083>085-310415-
JACKSON OK-WILBARGER TX-HARDEMAN TX-FOARD TX-
1048 PM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...WESTERN
WILBARGER...HARDEMAN AND FOARD COUNTIES UNTIL 1115 PM CDT...

AT 1040 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
CROWELL...MOVING NORTHEAST AT 45 TO 55 MPH.  ANOTHER STORM WAS
LOCATED NEAR QUANAH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 TO 50 MPH...

LAT...LON 3454 10000 3445 9954 3410 9930 3384 9998
TIME...MOT...LOC 0340Z 239DEG 49KT 3399 9993
Special weather statement, Oct 30, 9:56 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1056 PM CDT WED OCT 30 2013

OKZ014-016-021-022-310430-
ROGER MILLS OK-CUSTER OK-WASHITA OK-BECKHAM OK-
1056 PM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...
SOUTHWESTERN CUSTER...WASHITA AND NORTHEASTERN BECKHAM COUNTIES UNTIL
1130 PM CDT...

AT 1054 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARTER...
MOVING NORTHEAST AT 45 TO 55 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3511 9947 3557 9977 3570 9931 3532 9884
TIME...MOT...LOC 0354Z 239DEG 48KT 3520 9945

The radar

The Altus AFB radar (KFDR), 41 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
October 30, 10:25 PM CST
Where
Jackson County, 3.45 mi S of Altus
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.590, -99.330

No damage reported.

Thunderstorm Wind, Jackson

When
October 30, 10:35 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -99.290

The KLTS ASOS recorded a wind gust to 67 mph. The Altus Mesonet site also recorded a gust to 63 mph ten minutes prior.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477005, 477000.